West Virginia, 2017

Flash Flood and Heavy Rain in West Virginia, June 16, 2017

June 16, 2017 · NWS RLX · 3 events in 1 county or zone

An unstable airmass with plenty of moisture remained in place ahead of a weak cold front on the 16th. This caused showers and thunderstorms with pockets of heavy rain through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An unstable airmass with plenty of moisture remained in place ahead of a weak cold front on the 16th. This caused showers and thunderstorms with pockets of heavy rain through the day. This led to widespread ponding of water on roadways as drains became clogged by debris, however there was also some minor flash flooding in Kanawha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 5:05 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 16, 5:05 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
605 AM EDT Fri Jun 16 2017

.SYNOPSIS...
Convective environment persists today. Brief high pressure Saturday
before another cold front brings rounds of showers and storms Sunday
into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 238 AM Friday...

Models showing unstable air remains over the area today. Best
instability will be in the east as some drier mid level air
encroaches into the far western counties. High temperatures remain
tricky due to the convection. Based on temperatures on Thursday,
will go toward the warmer side of MOS guidance for this afternoon.

The drier mid level air gradually pushes eastward overnight and
should gradually shut down chances of showers in the western and
central counties.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 245 AM Friday...

It looks as though there will be enough moisture lingering on
Saturday across the eastern half of the CWA for afternoon
showers/storms. This is especially true for the mountains where
southeast low level flow will contribute to orographic lift
enhancement. Elsewhere it will be hot and muggy across the area.

The coverage of showers/storms will increase considerably Sunday as
an amplifying trof approaches the region. The associated cold front
will weaken and slow down as it moves into the area Sunday
night...waiting for upper trof axis to finally clear things out late
Monday. The result will be showers/storms continuing Sunday night
into the first half of Monday, possibly enhanced by a surface wave.
Given how juicy and unstable the airmass is, flash flooding may
become more of a concern, especially by Sunday night. We will
continue a mention in the HWO.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 305 AM Friday...

High pressure will build into the region by Tuesday resulting in dry
weather with near normal temperatures and lower humidity.

A fast moving system within the trof may bring some diurnally
enhanced showers/storms later on Wednesday. A warm front looks to
develop Wednesday night into early Thursday, keeping the threat of
showers/storms going, especially across southeast Ohio. Temps as
well as humidity will increase once again by Thursday.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
As of 605 AM Friday...

Some showers and thunderstorms will cause some restrictions early
this morning, along with some patchy fog.

A cumulus deck will form today and gradually raise during the day.
Showers and thunderstorms remain a possibility, more likely in the
mountains and during the afternoon hours.

Areas that receive rainfall Friday afternoon and evening are most
likely to fog tonight, although clouds could once again play havoc
with the fog.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: High with regards to cloud heights, low with
fog and location of additional showers/thunderstorms and associated
restrictions.

ALTERNATE SCENARIOS: How much clearing overnight will determine
fog development.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    H    L    L    H    H    M    M    M    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    M    M    H    H    M    M
BKW CONSISTENCY  M    M    M    H    H    H    M    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    M    M    H    H    M    M
PKB CONSISTENCY  M    M    M    L    H    H    M    M    H    H    M    M
CKB CONSISTENCY  L    L    L    L    H    H    M    M    M    H    M    M

AFTER 12Z SATURDAY...

Patchy dense fog possible early Saturday morning in areas that
receive rainfall Friday afternoon and evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, Jun 16, 1:50 AM EST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
250 AM EDT Fri Jun 16 2017

KYZ101>103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>526-170700-
Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
250 AM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Slow movement of storms with abundant moisture may bring localized
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A couple of frontal systems and abundant moisture will enhance
flooding potential, mostly likely Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-083-084-170700-
Perry-Morgan-Athens-Jackson OH-Vinton-
250 AM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A couple of frontal systems and abundant moisture will enhance
flooding potential, mostly likely Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Charleston,WV radar (KRLX), 11 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Kanawha

When
June 16, 7:00 AM EST to 11:00 AM EST
Where
Kanawha County, 1.01 mi N of South Park
Reported by
NWS Employee
Coordinates
38.335, -81.600

A former NWS employee measured 2.75 inches of rainfall from 7 AM to 11 AM EST. There was some minor water seepage into the basement.

Heavy Rain, Kanawha

When
June 16, 7:00 AM EST to 11:00 AM EST
Where
Kanawha County, (Crw) Yeager Arpt
Reported by
ASOS
Coordinates
38.370, -81.600

The automated rain gauge at Yeager Airport in Charleston measured 2.45 inches of rain from 7 AM to 11 AM EST.

Flash Flood, Kanawha

When
June 16, 10:22 AM EST to 11:50 AM EST
Where
Kanawha County, 0.64 mi NE of South Charleston to 1.18 mi SSE of Etowah
Cause
Heavy Rain
Property damage
$30,000
Reported by
911 Call Center
Coordinates
38.335, -81.640

Lick Branch Creek spilled over its banks, causing flooding along South Ruffner Road and Roundhill Road. The foundation of a garage was buckled near Roundhill Road and Callie Road which eventually led the the collapse of the garage. There was also some minor basement flooding reported in the East End of Charleston, along Washington Street East and Kanawha Boulevard East.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693552, 693554, 693548.